Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Milwaukee, WI

April 13, 2018Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 13, 2018, 8:16 AM CDT for Sauk County, Wisconsin. It was in force for 44 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 8:16 AM CDT (13:16 UTC)
Expired
Apr 13, 2018, 9:00 AM CDT
In force
44 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Sauk County, WI

The radar

The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 8:34 AM CDTHAIL 1.756 Ssw Loganville, WIGROUND IS COMPLETELY WHITE.
Apr 13, 8:40 AM CDTHAIL 0.75Rock Springs, WIHAIL LASTED FOR 10 MINUTES.
Apr 13, 8:42 AM CDTHAIL 0.883 E Reedsburg, WICOMPLETELY COVERING THE GROUND.
Apr 13, 8:45 AM CDTHAIL 1.25North Freedom, WI
Apr 13, 8:49 AM CDTHAIL 0.251 Ne Reedsburg, WICLANGING ON WINDOWS, NOT BREAKING. TURNING INTO RAIN.
Apr 13, 8:50 AM CDTHAIL 1Baraboo, WIVIA TWITTER.
Apr 13, 8:51 AM CDTHAIL 1Baraboo, WI
Apr 13, 8:52 AM CDTHAIL 1.754 S Baraboo, WI
Apr 13, 8:55 AM CDTHAIL 0.88Baraboo, WIDIME TO NICKEL SIZE HAIL COVERING THE GROUND IN BARABOO. DURATION 8:45 TO 8:55 AM CDT.
Apr 13, 8:56 AM CDTHAIL 1.753 N Merrimac, WIDEVIL'S HEAD SKI RESORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS53 KMKX 131316
SVRMKX
WIC111-131400-
/O.NEW.KMKX.SV.W.0001.180413T1316Z-180413T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
816 AM CDT FRI APR 13 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Sauk County in south central Wisconsin...

* Until 900 AM CDT.

* At 815 AM CDT, a severe thunderstorm was located over Richland
  Center, moving east at 55 mph.

  HAZARD...Quarter size hail.

  SOURCE...Public.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Baraboo, Reedsburg, Wisconsin Dells, Lake Delton, West Baraboo,
  Plain, North Freedom, Merrimac, Rock Springs, Loganville, Ironton,
  Lime Ridge, Leland, Devils Lake St Park and Hill Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4355 9019 4364 8982 4364 8979 4360 8976
      4360 8972 4357 8973 4357 8967 4356 8960
      4338 8960 4336 8965 4336 8967 4331 8972
      4327 9019
TIME...MOT...LOC 1315Z 258DEG 49KT 4335 9037 

HAIL...1.00IN
WIND...<50MPH
 
$$

BSH
2 follow-up statements
482 
WWUS53 KMKX 131321
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
821 AM CDT FRI APR 13 2018

WIC111-131400-
/O.CON.KMKX.SV.W.0001.000000T0000Z-180413T1400Z/
Sauk WI-
821 AM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR SAUK COUNTY...

At 821 AM CDT, a severe thunderstorm was located near Richland
Center, moving east at 55 mph.

HAZARD...Golf ball size hail.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Baraboo, Reedsburg, Wisconsin Dells, Lake Delton, West Baraboo,
Plain, North Freedom, Merrimac, Rock Springs, Loganville, Ironton,
Lime Ridge, Leland, Devils Lake St Park and Hill Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4355 9019 4364 8982 4364 8979 4360 8976
      4360 8972 4357 8973 4357 8967 4356 8960
      4338 8960 4336 8965 4336 8967 4331 8972
      4327 9019
TIME...MOT...LOC 1321Z 258DEG 49KT 4337 9026 

HAIL...1.75IN
WIND...<50MPH
 
$$

BSH
800 
WWUS53 KMKX 131353
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
853 AM CDT FRI APR 13 2018

WIC111-131400-
/O.CON.KMKX.SV.W.0001.000000T0000Z-180413T1400Z/
Sauk WI-
853 AM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR NORTHEASTERN SAUK COUNTY...

At 853 AM CDT, a severe thunderstorm was located near Baraboo, moving
east at 55 mph.

HAZARD...Golf ball size hail.

SOURCE...At 834 AM trained weather spotters reported golf ball sized 
         hail 6 SSW Loganville near Whitemound Lake.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Baraboo, West Baraboo, Merrimac and Devils Lake St Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4357 8967 4356 8960 4338 8960 4336 8965
      4336 8967 4335 8971 4352 8986
TIME...MOT...LOC 1353Z 258DEG 49KT 4346 8968 

HAIL...1.75IN
WIND...<50MPH
 
$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:44 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 13, 6:44 AM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
644 AM CDT Fri Apr 13 2018

.UPDATE...The showers and sct tstorms will re-develop later this
morning as 850 mb warm, moist advection and frontogenesis
increases over the area.

&&

.AVIATION(12Z TAFS)...Periodic rain showers and isolated tstorms
will occur today and tonight. Freezing rain may occur Sat AM
toward central WI. Low stratus of 600-1500 feet will develop
through this morning. The cigs will then stay below 1 kft this
afternoon into Sat. MVFR Vsbys will develop later this morning as
the low levels saturate, and continue into Sat with Vsbys going to
2SM at times. Brisk nely winds today will become stronger tonight
and Sat. Nely winds will gust to 30 to 40 kts.

&&

.PREV DISCUSSION... (Issued 347 AM CDT Fri Apr 13 2018)

AVIATION(09Z TAFS)...Periodic rain showers and isolated tstorms
will occur today and tonight. Freezing rain may occur Sat AM
toward central WI. Low stratus of 600-1500 feet will develop
through this morning. The cigs will then stay below 1 kft this
afternoon into Sat. MVFR Vsbys will develop later this morning as
the low levels saturate, and continue into Sat with Vsbys going to
2SM at times. Brisk nely winds today will become stronger tonight
and Sat. Nely winds will gust to 30 to 40 kts.

MARINE...A Small Craft Advisory is in effect today with a Gale
Warning going into effect for tonight and Saturday. Strong low
pressure will slowly track from the central Great Plains to the
lower Great Lakes through Monday. Thus high winds and large wave
heights are expected. More specifically, brisk northeast winds
and building waves will begin today. Winds will then become gales
for tonight and Saturday while waves become large. The brisk
northerly winds and high waves will then last into Monday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Saturday morning through Sunday evening
     for WIZ046-047-051-052-056>059.

LM...Small Craft Advisory until 7 PM CDT this evening for LMZ643>646.

     Gale Warning from 7 PM this evening to 7 PM CDT Saturday for
     LMZ643>646.

&&

Update...Gehring
Today/Tonight and Aviation/Marine...99
Saturday THROUGH Thursday...99
Hazardous weather outlook, Apr 13, 3:35 AM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
335 AM CDT Fri Apr 13 2018

WIZ046-047-051-052-056>060-062>072-140845-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
335 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms today and tonight. Some
freezing rain is possible late tonight well north of Madison.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Storm Watch has been posted for areas well north and
northwest of Milwaukee and Madison for Saturday through Sunday
evening. There is the potential for freezing rain over a quarter
of an inch within the watch area along with 2 to 4 inches of snow.

A long duration rainfall is setting up for this weekend. Total
rainfall could be between 2 and 3 inches. This will cause some
rivers to rise and potentially approach flood stage later in the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-140845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
335 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

There is a slight chance for thunderstorms.

A small craft advisory is in effect today until 7 pm for
increasing northeast winds and building waves. A Gale Warning goes
into effect at 7 pm this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The gale warning continues through 7 pm Saturday evening for
strong northeast winds and very large waves.

Collar
www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:18 AM CDTWinter Storm WatchMKXColumbia, Dodge, Fond du Lac, Green Lake, Marquette, Sauk and 2 more12 hr
Apr 13, 9:22 AM CDTSpecial Weather StatementMKXDodge38 min
Apr 13, 9:25 AM CDTSpecial Weather StatementMKXSauk50 min
Apr 13, 9:34 AM CDTSpecial Weather StatementMKXFond du Lac41 min
Apr 13, 9:43 AM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Washington32 min
Apr 13, 9:54 AM CDTSpecial Weather StatementMKXGreen Lake51 min
Apr 13, 9:58 AM CDTSevere Thunderstorm WarningMKXSheboygan, Washington36 min
Apr 13, 10:22 AM CDTSpecial Weather StatementMKXFond du Lac, Green Lake53 min
Apr 13, 10:24 AM CDTSpecial Marine WarningMKX51 min
Apr 13, 10:42 AM CDTSpecial Weather StatementMKXSauk33 min
Apr 13, 11:04 AM CDTSpecial Weather StatementMKXSheboygan41 min
Apr 13, 3:12 PM CDTLakeshore Flood AdvisoryMKXKenosha, Milwaukee, Ozaukee, Racine, Sheboygan43 hr
Apr 13, 3:17 PM CDTWinter Weather AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more52 hr
Apr 13, 3:20 PM CDTWind AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more28 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.